Hail, Oklahoma
- When
- May 10, 2:09 PM CST
- Where
- Oklahoma County, 2.15 mi SSE of Edmond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.623, -97.460
With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 12:55 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 155 PM CDT Wed May 10 2017 .DISCUSSION... Main focus is this afternoon and evening with potential for severe thunderstorms. Latest observations show an outflow from morning convection oriented east-northeast to west-southwest across the area, roughly from just south of Ponca City to near Kingfisher to just north of Hobart and Altus. North of the boundary, convection has been persistent. Latest water vapor band imagery shows deep closed low over central New Mexico early this afternoon, drifting slowly east. 7.3 micrometer band clearly shows deep EML plume moving north- northeast atop moist boundary layer. Moderate instability is expected from mid-late afternoon south of aforementioned outflow boundary, across extreme southwest Oklahoma and western north Texas. Deep moist boundary layer and meridional flow may not be favorable for significant eastward mixing of the dryline and latest short term model guidance support this. Backed low level flow that veers quickly above the surface as well relatively low LCLs will support low-level mesocyclones and a tornado threat. Significant CAPE in the hail growth zone and a tendency for supercell storm mode will support a threat of large to very large hail as well. Damaging winds are another convective threat. Thunderstorms should move northeast potentially reaching the I-35 corridor this evening. This will be the main area of convection today. Further north convection and a few marginally severe storms will be possible, but the air mass north of the boundary is comparatively more stable. We have shifted precipitation chances tomorrow further west based on trends. There is some uncertainty on how convection will evolve this evening and overnight, and this will have implications on tomorrow's forecast. Admittedly the majority of our attention has been on today and tonight's potential. But, there seems to be enough signal in model trends to bring thunderstorm chances further west, with afternoon convection (including the possibility of severe thunderstorms) certainly possible near I-35 and the metro. No significant chances were needed to latter portions of the forecast. Mean ridging should preclude convection through at least Sunday afternoon, but some isolated storms that develop in the panhandles (if they develop) may approach far western Oklahoma by evening. An ejecting shortwave trough across the central Rockies into the central and northern Plains early next week will lead to daily convective chances, and severe thunderstorms may be possible. We will refine timing, coverage and threats as smaller scale details become more clear during the next few days. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 65 80 57 / 50 50 60 40 Hobart OK 77 60 80 55 / 80 60 20 20 Wichita Falls TX 81 64 87 59 / 30 60 20 10 Gage OK 73 55 71 48 / 70 50 50 10 Ponca City OK 76 62 77 55 / 100 50 70 50 Durant OK 76 67 80 59 / 20 20 80 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous Weather Outlook National Weather Service Norman OK 1156 AM CDT Wed May 10 2017 OKZ004>048-050>052-TXZ083>090-111700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1156 AM CDT Wed May 10 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across portions of west central and southwestern Oklahoma, and western north Texas. There is a slight risk of severe thunderstorms across portions of central and south central Oklahoma. .Location... The enhanced risk is south of a line from Cheyenne to Weatherford, and west of a line from Weatherford to Lawton, Oklahoma to Electra and Crowell, Texas. The slight risk surrounds the enhanced risk and is south of a line from Arnett to near Enid and Stillwater Oklahoma, then west of a line from Stillwater and Shawnee, to Pauls Valley and Ardmore, Oklahoma. .Timing... A severe storm or two will be possible early this afternoon. However, the most likely time for severe thunderstorms will be from 4 PM to midnight. .Impacts... Large hail up to the size of tennis balls and damaging wind gusts up to 70 mph will be possible. A few tornadoes will also be possible, especially across portions of southwestern Oklahoma and western north Texas. .Discussion... Showers and thunderstorms will continue to move across portions of Oklahoma, mainly north of I-40 early this afternoon. One or two of these storms may become severe with large hail up to the size of half dollars and wind gusts up to 60 mph possible. Late this afternoon and evening, additional thunderstorms are expected to develop along a dryline and outflow boundary near southwestern Oklahoma and western north Texas. These storms may quickly become severe, especially if clearing occurs throughout the day over this area. The storms will quickly move northeast. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT.... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations most of the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a slight risk of severe thunderstorms Thursday afternoon and evening across portions of southeastern Oklahoma. Large hail, damaging winds, and perhaps a tornado or two will be possible. Thunderstorm chances will end late Thursday night across eastern and southeastern Oklahoma, and return late this weekend through early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 129 PM CDT WED MAY 10 2017 OKZ046-047-050-051-101900- Love OK-Carter OK-Johnston OK-Marshall OK- 129 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern Carter...southwestern Johnston and northwestern Marshall Counties Until 200 PM CDT... AT 127 PM CDT, a strong thunderstorm was located near Overbrook, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3394 9716 3409 9726 3435 9684 3409 9679 TIME...MOT...LOC 1827Z 230DEG 38KT 3406 9711 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT WED MAY 10 2017
OKZ043-047-101945-
Coal OK-Johnston OK-
209 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal and central
Johnston Counties Until 245 PM CDT...
AT 208 PM CDT, strong thunderstorms were located 3 miles south of
Reagan and near Ravia, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3442 9638 3442 9641 3440 9641 3417 9675
3417 9678 3426 9687 3451 9656 3450 9651
3454 9651 3455 9650 3443 9636
TIME...MOT...LOC 1908Z 229DEG 43KT 3430 9672 3424 9679
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
234 PM CDT WED MAY 10 2017
OKZ032-042-043-047-102000-
Coal OK-Pontotoc OK-Johnston OK-Hughes OK-
234 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR Coal...southeastern Pontotoc...
northeastern Johnston and south central Hughes Counties Until 300 PM
CDT...
AT 231 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Tupelo to 3 miles northwest of Bromide, moving
northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3437 9652 3454 9670 3499 9623 3485 9609
3467 9609
TIME...MOT...LOC 1931Z 224DEG 42KT 3458 9649 3445 9655
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 245 PM CDT WED MAY 10 2017 OKZ005-006-011-102015- Major OK-Alfalfa OK-Woods OK- 245 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Major... southwestern Alfalfa and southeastern Woods Counties Until 315 PM CDT... AT 243 PM CDT, a strong thunderstorm was located 8 miles west of Aline, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3635 9852 3643 9873 3678 9870 3678 9821 TIME...MOT...LOC 1943Z 205DEG 38KT 3646 9859 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
254 PM CDT WED MAY 10 2017
OKZ019-024-025-102030-
Oklahoma OK-Logan OK-Canadian OK-
254 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma...
southeastern Logan and east central Canadian Counties Until 330 PM
CDT...
AT 252 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Northwestern Oklahoma City, Edmond, Guthrie, Yukon, Bethany, Warr
Acres, The Village, Nichols Hills, Arcadia, Meridian, Woodlawn Park,
Wiley Post Airport and Downtown Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3586 9721 3580 9714 3577 9714 3545 9764
3553 9776 3590 9735
TIME...MOT...LOC 1952Z 228DEG 49KT 3555 9760
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
258 PM CDT WED MAY 10 2017
OKZ012-102030-
Garfield OK-
258 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 330
PM CDT...
AT 256 PM CDT, a strong thunderstorm was located 4 miles east of
Waukomis, moving north at 50 MPH.
HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3659 9746 3646 9746 3616 9775 3616 9781
3622 9796 3659 9791
TIME...MOT...LOC 1956Z 201DEG 45KT 3627 9783
BRBThe Norman radar (KTLX), 36 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
14 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.
Storm chasers observed a brief tornado about 7 miles east-northeast of Davidson. No damage was reported and the location was estimated.
No damage reported.
A tornado was observed by numerous storm chasers crossing State Highway 36 east of Loveland and north of Grandfield. No damage was reported.
Storm chasers observed and photographed a tornado in far northwestern Cotton County. No damage was reported and the specific path is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694495, 694497, 694498, 694499, 694500, 694501, 694502, 694503, 694504, 694505, 694506, 694507, 694508, 694509, 694510, 694511, 694512, 694513, 700758, 694514, 700757, 700763, 694515.